Texas, 2014

Damaging Wind in Texas, April 4, 2014

April 4, 2014 · NWS HGX · 1 event in 1 county or zone

A cold front that moved through southeast Texas during the early morning hours produced a severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A cold front that moved through southeast Texas during the early morning hours produced a severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 4, 2:36 AM CST, 46 minutes earlier.

Area forecast discussion, Apr 4, 2:36 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
336 AM CDT FRI APR 4 2014

.UPDATE...
ADDED SVA 60 THROGH 16Z FOR PARTS OF SE TX.

&&

.DISCUSSION...
SPC HAS ISSUED SEVERE THUNDERSTORM WATCH 60 FOR A LARGE PART OF SE
TX THROUGH 16Z. NEW ZONES OUT SHORTLY. STRONGEST STORMS WILL
LIKELY EXIT SE TX BETWEEN 12-13Z. 43

&&

.PREV DISCUSSION... /ISSUED 317 AM CDT FRI APR 4 2014/

DISCUSSION...
AT 2 AM...A COLD FRONT EXTENDED FROM TEXARKANA TO SOUTH OF TEMPLE
TO DEL RIO. THE FRONT IS TRIGGERING SHRA/TSRA AND COVERAGE ALONG
THE BOUNDARY CONTINUES TO INCREASE/INTENSIFY. ABUNDANT LOW LEVEL
MOISTURE AND A SPLITTING JET STRUCTURE WITH SE TX LYING IN A JET
COUPLET COMBINED WITH THE FRONT ARE SERVING AS THE CATALYST FOR
TSRA DEVELOPMENT THIS MORNING. STILL A THREAT FOR SOME STRONG TO
SEVERE STORMS EARLY THIS MORNING AS THE FRONT CROSSES SE TX.
PRIMARY HAZARD SHOULD BE LARGE HAIL. ONCE THE FRONT CLEARS THE
COAST...CONDS SHOULD BEGIN TO DRY. SHOULD GET SOME CLEARING DURING
THE LATE AFTN AND EVENING BEFORE CLOUDS RETURN LATE TONIGHT.
ANOTHER UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE SOUTHERN
ROCKIES TONIGHT. ISENTROPIC UPGLIDE SHOULD INCREASE AND LIGHT RAIN
SHOULD DEVELOP ON SATURDAY MORNING AND EXIT SE TX DURING THE AFTN.
SHOULD GET A BRIEF BREAK IN THE PRECIP SAT NIGHT BUT ASCENT
INCREASES QUICKLY SUNDAY MORNING AS THE UPPER TROUGH NEARS SE TX.
A COASTAL TROUGH WILL DEVELOP AT THE SURFACE AND THE COMBINATION
OF THESE TWO FEATURES COUPLED WITH A LFQ AND A SPLITTING SUB
TROPICAL JET SHOULD YIELD HIGH RAIN CHANCES FOR SUNDAY. PWATS
CLIMB TO 1.55 INCHES CLOSE TO THE COAST AND AROUND 1.3 INCHES
INLAND. THE COASTAL TROUGH WILL EXIT THE REGION SUNDAY NIGHT WITH
CLEARING SKIES BUT SOME POTENTIAL FOR LATE NIGHT FOG INTO EARLY
MONDAY. THE BASE OF THE UPPER TROUGH MOVES ACROSS SE TX MON NITE
AND THERE COULD BE A FEW SHOWERS AS THIS FEATURE MOVES ACROSS THE
REGION. THE UPPER FLOW BECOMES NORTHWEST TUES-THURS AND DRY AND
SEASONABLE WEATHER IS EXPECTED FOR THE REST OF NEXT WEEK. 43

MARINE...
A COLD FRONT WILL MOVE OFF THE COAST LATER THIS MORNING. AM
EXPECTING SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONTAL
PASSAGE...WITH AN ISOLATED STRONG TO SEVERE STORM POSSIBLE. THE
FRONT SHOULD REACH THE MATAGORDA BAY AREA BETWEEN 6 AND 8 AM...AND
THEN GALVESTON BAY BETWEEN 9 AND 11 AM. THERE MAY BE AN INITIAL
PERIOD OF GUSTY WINDS BEHIND THE FRONT...HOWEVER THE MODELS ARE ONLY
ADVERTISING CAUTION CONDITIONS AT WORST. THE WINDS WILL SWING BACK
TO THE NORTHEAST TONIGHT AND ADVISORY CONDITIONS MAY DEVELOP LATER
THIS EVENING. THE MODELS DIMINISH THE WINDS BELOW ADVISORY LEVELS
DURING THE DAY ON SATURDAY. BREEZY CONDITIONS SHOULD PERSIST FOR
MUCH OF THE REMAINDER OF THE WEEKEND AS A SURFACE TROUGH WILL DEEPEN
WELL OFF THE COAST. AS THIS SYSTEM PUSHES EAST OF THE AREA...
OFFSHORE WINDS ARE EXPECTED THROUGH TUESDAY.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  50  66  53  68 /  10  10  50  30  50
HOUSTON (IAH)              76  55  67  55  72 /  20  10  50  30  60
GALVESTON (GLS)            76  61  70  62  72 /  50  10  60  30  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
Hazardous weather outlook, Apr 3, 8:52 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
952 PM CDT THU APR 3 2014

GMZ330-335-350-355-370-375-TXZ213-214-235>238-041200-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-HARRIS-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
952 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

PERIODS OF SEA FOG...SOME DENSE...WILL PERSIST UNTIL THE NEXT COLD FRONT
PUSHES OFF THE COAST PRIOR TO SUNRISE FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND INTO
EARLY FRIDAY MORNING WITH THE PASSAGE OF THE FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TXZ163-164-176>179-195>200-210>212-226-227-041200-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HOUSTON-LIBERTY-
MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
952 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AND INTO
EARLY FRIDAY MORNING WITH THE PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 4, 1:51 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 AM CDT FRI APR 4 2014

TXZ163-040830-
HOUSTON TX-
251 AM CDT FRI APR 4 2014

...SPECIAL WEATHER STATEMENT...

AT 251 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF AUSTONIO...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...AUSTONIO...GRAPELAND AND LATEXO.

LAT...LON 3116 9535 3119 9574 3120 9575 3123 9573
      3127 9573 3130 9569 3129 9568 3132 9567
      3132 9566 3136 9566 3138 9569 3142 9571
      3153 9537
TIME...MOT...LOC 0751Z 265DEG 36KT 3130 9576
Special weather statement, Apr 4, 2:39 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 AM CDT FRI APR 4 2014

TXZ164-176-177-195>199-040930-
GRIMES TX-TRINITY TX-BURLESON TX-MADISON TX-WALKER TX-BRAZOS TX-
WASHINGTON TX-MONTGOMERY TX-
339 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...
SOUTHWESTERN HOUSTON...BRAZOS...NORTHWESTERN MONTGOMERY...SOUTHERN
MADISON...WALKER...GRIMES...SOUTHEASTERN BURLESON AND SOUTHWESTERN
TRINITY COUNTIES UNTIL 430 AM CDT...

AT 338 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR MADISONVILLE TO BRENHAM. THE LINE OF STORMS
WAS MOVING EAST NORTHEAST AT 35 TO 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...NAVASOTA...TRINITY...
SOMERVILLE...NEW WAVERLY...SNOOK...RIVERSIDE...BEDIAS...KURTEN...
WIXON VALLEY...MILLICAN...ANDERSON...HUNTSVILLE STATE PARK...LAKE
SOMERVILLE DAM...KYLE FIELD...IOLA...ROANS PRAIRIE AND CRABBS
PRAIRIE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR .

LAT...LON 3089 9621 3097 9566 3094 9565 3093 9562
      3099 9554 3102 9532 3052 9537 3022 9667
TIME...MOT...LOC 0838Z 240DEG 49KT 3074 9601

The radar

The Houston radar (KHGX), 146 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walker

When
April 4, 3:22 AM CST
Where
Walker County, 3.19 mi SW of Huntsville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.700, -95.620

A severe thunderstorm generated strong winds that downed some trees along FM 1791 to the southwest of the Huntsville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499750.